Oral Mucositis – Expert Opinion, Prof Dorothy Keefe
“Oral mucositis is quite debilitating, because pain in your mouth, or ulceration in your mouth, makes it hard to eat and to swallow.”
“Pretty much every cancer agent can cause some degree of mouth or gut damage. But it all depends on which drugs and what doses you are using. The range of incidence is from as low as 10% for one drug to as high as 60% for another drug. If you are using a high-risk drug or you are using head and neck radiotherapy it certainly goes up towards 100%.
Oral mucositis is quite debilitating, because pain in your mouth, or ulceration in your mouth, makes it hard to eat and to swallow. So, what happens is you get malnutrition and you get pain and both of those have an impact on your quality of life, so it can be a really big deal. There are some patients, particularly in the head and neck cancer area, who have to have naso-gastric feeding during their treatment because of their mucositis.
Head and neck cancer patients and lung cancer patients are particularly prone to weight loss anyway and the mucositis just adds to that. How much is due to the mucositis is hard to determine, but people can lose 5-10% of their body weight if they are badly affected.
In this era of personalised cancer medicine, we need to look at the tumour AND the patient. It’s about holistic care for the patient and that is what people want, ultimately, including the management and prevention of oral mucositis.”
- Professor Dorothy Keefe, August 2016.